Alert archive / South Carolina / Tornado Warnings in 2024

Tornado Warning 19, NWS Columbia, SC

September 27, 2024Calhoun County, Clarendon County, Orangeburg County, South Carolina

NWS Columbia, SC issued this tornado warning at Sep 27, 2024, 4:51 AM EDT for Calhoun County, Clarendon County, Orangeburg County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2024, 4:51 AM EDT (08:51 UTC)
Expired
Sep 27, 2024, 5:15 AM EDT
In force
24 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 4:56 AM EDTTORNADO2 Ene Eutawville, SCA brief, EF0 tornado touched down northwest of the town of Eutaw Springs on Sept 27, 2024. It began along Sinkler Avenue and produced minor tree damage along its path before lifting along Belvedere Dr near Fountain Lake. The tornado had peak winds of 77 mph wi

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 8:56 PM EDTTornado WatchSPC11 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

847 
WFUS52 KCAE 270851
TORCAE
SCC017-027-075-270915-
/O.NEW.KCAE.TO.W.0019.240927T0851Z-240927T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
451 AM EDT Fri Sep 27 2024

The National Weather Service in Columbia has issued a

* Tornado Warning for...
  East central Calhoun County in central South Carolina...
  Southwestern Clarendon County in central South Carolina...
  East central Orangeburg County in central South Carolina...

* Until 515 AM EDT.

* At 451 AM EDT, severe thunderstorms capable of producing a tornado 
  were located 7 miles east of Holly Hill, or 18 miles northwest of 
  Moncks Corner, moving north at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near... Holly Hill around 455 AM 
  EDT.
  Summerton around 500 AM EDT.

Other locations impacted by these tornadic thunderstorms include 
Poplar Creek Landing, St. Paul, Stumphole Landing, Rocks Pond 
Campground and Marina, Vance, Eutawville, Eautaw Springs, Indian 
Bluff Recreation Park, Santee, and Davis Station.

This includes Interstate 95 between mile markers 96 and 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

Tornadoes from tropical storms or hurricanes can form and move very
quickly. Do not wait to see or hear the tornado. Immediately move to
an interior room on the lowest floor of a sturdy building.

Tornadoes are nearly impossible to see at night. Do not wait to see
or hear the tornado. Immediately move to an interior room or closet
on the lowest floor of a sturdy building.

&&

LAT...LON 3343 8022 3343 8023 3340 8022 3339 8024
      3330 8025 3327 8030 3328 8035 3326 8036
      3326 8038 3363 8057 3372 8019
TIME...MOT...LOC 0851Z 167DEG 57KT 3332 8028 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

SL
1 follow-up statement
114 
WWUS52 KCAE 270909
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
509 AM EDT Fri Sep 27 2024

SCC017-027-075-270915-
/O.CON.KCAE.TO.W.0019.000000T0000Z-240927T0915Z/
Calhoun SC-Clarendon SC-Orangeburg SC-
509 AM EDT Fri Sep 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 AM EDT FOR EAST
CENTRAL CALHOUN...SOUTHWESTERN CLARENDON AND EAST CENTRAL ORANGEBURG
COUNTIES...

At 509 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Summerton, or 10 miles southwest of Manning, moving
north at 65 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Calhoun, southwestern Clarendon and east central
Orangeburg Counties, including the following locations... Indian
Bluff Recreation Park, Poplar Creek Landing, St. Paul, Santee, Davis
Station, Stumphole Landing, Mill Creek Marina and Campground, Vance,
and Low Falls Landing.

This includes Interstate 95 between mile markers 96 and 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

Tornadoes from tropical storms or hurricanes can form and move very
quickly. Do not wait to see or hear the tornado. Immediately move to
an interior room on the lowest floor of a sturdy building.

Tornadoes are nearly impossible to see at night. Do not wait to see
or hear the tornado. Immediately move to an interior room or closet
on the lowest floor of a sturdy building.

&&

LAT...LON 3353 8021 3343 8023 3341 8046 3363 8057
      3372 8019
TIME...MOT...LOC 0909Z 167DEG 57KT 3361 8036 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

PL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:12 AM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 27, 2:12 AM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
212 AM EDT Fri Sep 27 2024

.SYNOPSIS...
Hurricane Helene has moved onshore and is currently moving into
south central GA. Widespread rain, flash flooding, very strong
and gusty winds along with isolated tornadoes remain possible
through late this morning. Confidence in impacts remains high
with tropical storm force winds as the primary threat. The
storm is expected to move west and north of the area Friday with
diminishing winds. Dry weather is expected Saturday into early
next week along with seasonal to slightly above normal
temperatures.

&&

.NEAR TERM /THROUGH TODAY/...
Key Messages:
- Hurricane Helene marching northward overnight and passing west
  of the area early this morning
- Tropical Storm Warning in effect for the entire CWA. Potential
  for gusty winds of 50-60 mph, especially in the CSRA.
- Tornado threat continues with a Tornado Watch in effect until
  8 AM Friday morning.
- Flood Watch in effect through Friday afternoon for the CSRA
  and southwestern Midlands.
- Areas of heavy rainfall could
  result in flash flooding, especially south and west of I-26.

Overnight through Friday Morning:

Hurricane Helene has moved onshore and continues marching
rapidly northward into south central GA. CAE WSR-88D returns
show widespread rain across the area with regional network
showing rain blanketing the region. Hazards through this morning
continue to focus on the very strong and gusty winds isolated
tornadoes, heavy rainfall, and localized flooding.

Wind: A Tropical Storm Warning remains in effect for the entire
CWA. Hurricane Helene has an unusually large wind field for a
tropical cyclone in the lower latitudes and will be
transitioning to an extra-tropical cyclone after landfall
resulting in a tricky wind forecast for the Midlands and CSRA.
What we can say with higher confidence is that the strongest
winds are likely across the CSRA and Southwestern Midlands which
will be closer to the cyclone center. Wind gusts up to 60 mph
are possible through this morning. There will be a potential
for the stronger winds to cause localized wind damage including
isolated to scattered power outages.

Tornadoes: With Helene forecast to pass to our west, this places the
FA in the right-front quadrant of the cyclone which is a favorable
location for tropical tornadoes. The combination of strong 0-6
km wind shear and increasing helicity will support tornado
development in any thunderstorms that develop. It is important
to note that many, but not all, tropical tornadoes develop
quickly and are short lived resulting in limited lead time. This
threat is compounded by the timing of greatest risk which is
during the overnight hours.

Heavy Rainfall and Flash Flooding: Rainfall chances basically
categorical or close to if not 100 percent overnight into this
morning. A Flood Watch is in effect through Friday afternoon for
portions of the forecast area. Rainfall thus far from Helene
shows numerous locations already in excess of 4 inches with
additional rain likely to result flooding issues.

Friday late morning through Friday afternoon:
The remains of Helene will rapidly track off to the northwest of
the area, towards central TN and KY through the day. Rainfall
will be ending towards noon time, and conditions will improve
through the afternoon. Afternoon highs will moderate somewhat
with the return of some sunshine ranging from around 80 in the
west to the mid 80s in the east.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Key messages:
- A closed upper low over the Ohio River Valley this weekend
  with a chance of showers mainly north of I-20.
- River Flooding expected to be occurring.

A closed upper level low pressure system over the Ohio River Valley
absorbs TC Helene Friday Night and then crawls eastward toward the
Mid Atlantic States this weekend. The best chance for showers
appears to be on Sunday with the upper low directly to the north of
the Carolinas. Temperatures are expected to be slightly above normal
for the end of September.

The excessive amount of rainfall which will continue to fall in
Upstate SC during the passage of TC Helene is expected to increase
river flows to minor to moderate flood stage this weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Key Messages:
- Drier and continued warm conditions expected next week.

A pesky closed upper level low pressure system moves offshore and
begins to open up on Monday and is gradually replaced by above normal
H5 heights. This should result in dry weather and temperatures
3 to 5 degrees above climatology for early October. Some river
levels should drop below flood stage by mid week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Restrictions to dominate the first half of the period with
conditions improving from mid morning through the end of the
period.

Hurricane Helene will be marching northward through the day and
pass west of the terminals. Numerous concerns through the period
with very strong and gusty winds topping the list. Sustained
speeds increasing to 35-40 kts and gusts of 50-60 kts at times,
particularly at AGS/DNL. Exceptionally strong winds will also be
present aloft. Rain will also continue and become heavy at times
with vsbys generally between 3 and 5 miles and cigs between 800
and 1500 feet. Conditions will begin improving during the late
morning hours as Helene passes to the west with winds slowly
subsiding through the day and clouds diminishing. Expect VFR
conditions from midday through the end of the period however
winds will remain a concern.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected through Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through this afternoon for SCZ016-018-020>022-
     025>028-030-035-037-041-115-116-135-136.
     Tropical Storm Warning for SCZ016-018-020>022-025>031-035-037-
     038-041-115-116-135>137.
GA...Flood Watch through this afternoon for GAZ040-063>065-077.
     Tropical Storm Warning for GAZ040-063>065-077.
&&

In the hours before

Local storm report, Sep 27, 3:35 AM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
335 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     Tropical Cyclone 3 ESE Keysville         33.21N 82.18W
09/27/2024                   Burke              GA   Emergency Mngr

            Trees and power lines down in several areas.
            Farmers Bridge Road near Perkins Mill Road,
            Seven Oaks Roads near Cates Mead Road, and
            Highway 80 East near River Road.

&&

RJO
Local storm report, Sep 27, 4:16 AM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
416 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     Tropical Cyclone 2 W Augusta Daniel Fiel 33.47N 82.07W
09/27/2024                   Richmond           GA   Public

            Public reported trees down and power flashes
            along Sibley Rd in Augusta.

&&

gpl
Local storm report, Sep 27, 4:30 AM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
430 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     Tropical Cyclone 3 ENE Bowman            33.37N 80.64W
09/27/2024                   Orangeburg         SC   Emergency Mngr

            Orangeburg County EM reports trees down
            along Baxley Rd.

&&

gpl
Local storm report, Sep 27, 4:45 AM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
445 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     Tropical Cyclone 5 WSW Rowesville        33.35N 80.92W
09/27/2024                   Orangeburg         SC   Emergency Mngr

            Trees down.

&&

RJO
Local storm report, Sep 27, 4:47 AM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
447 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     Tropical Cyclone 1 NE Bowman             33.36N 80.67W
09/27/2024                   Orangeburg         SC   Emergency Mngr

            Trees down.

&&

RJO
Local storm report, Sep 27, 4:49 AM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
449 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     Tropical Cyclone 3 ESE Cope              33.36N 80.95W
09/27/2024                   Orangeburg         SC   Public

            Trees down.

&&

RJO

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:51 PM EDTRiver Flood WarningCAEChesterfield, Marlboro5 days
Sep 26, 11:13 PM EDTTornado WarningCAEAiken, Barnwell19 min
Sep 27, 12:11 AM EDTFlash Flood WarningCAEAiken, Edgefield, McCormick4 hr
Sep 27, 1:15 AM EDTTornado WarningCAEOrangeburg30 min
Sep 27, 1:38 AM EDTTornado WarningCAECalhoun, Orangeburg22 min
Sep 27, 4:17 AM EDTTornado WarningCAECalhoun, Orangeburg28 min
Sep 27, 4:35 AM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg, Sumter25 min
Sep 27, 5:14 AM EDTTornado WarningCAEClarendon, Sumter31 min
Sep 27, 5:27 AM EDTFlash Flood WarningCAEAiken, Edgefield, McCormick, Saluda4 hr
Sep 27, 5:34 AM EDTTornado WarningCAEClarendon, Orangeburg, Sumter26 min
Sep 27, 8:55 AM EDTRiver Flood WarningCAEAiken4 days
Sep 27, 2:09 PM EDTWind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more5 hr

Nearby

Tornado Warnings in South Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.